Rebound Headache

Rebound headache is a well documented phenomenon that results from overuse of headache medications. I think I’ll use rebound headaches as the first of a series of posts on rebound phenomena in medicine. Our body seems to respond to the use of certain medications for treatment of problems by having the condition recur even more dramatically after discontinuation of the medication.

Rebound headaches can occur after the use of almost all headache medications although medications containing barbiturates, opioids, caffeine, aspirin and Tylenol seem to be the primary culprits. When I’m faced with a refractory headache patient and refer them to a headache specialty center almost always after thorough evaluation they leave the headache center with instructions to stop all of their headache medications for month. On returning to headache center up to 50% of the patients are much improved by simply stopping the use of the headache medicine.

In the bad old days of medicine when the standard headache medications were called APC (aspirin-for phenacetin-caffeine) products rebound headache was extremely common. Phenacetin has been removed from the market in the US since 1983 due to its association with kidney failure and possibly its carcinogenic properties, and medications like Excedrin and Anacin which contain caffeine are among the more commonly overused the off-the-shelf headache medications that lead to rebound headaches, although acetaminophen alone is another common culprit. Rebound headaches are also much more common in patients with migraine. If a migraine patient uses headache medication on a daily basis they stand a high chance of developing a condition called chronic daily headache, a rebound headache phenomenon related to medication overuse.

The big problem with rebound headaches is dealing with the interim situation where the headaches persist and patients need to abstain from using their headache medicines. This can be very challenging as headaches do resolve for a few hours if they take the headache pills. Unfortunately as long as patienst with rebound headaches continue to take their offending drug they’re doomed to continue to have frequent rebound headaches.

Strategies to help patients get through the period of time off the headache medications before the headaches improve include use of corticosteroids, sometimes use of an alternative medication like ibuprofen which is less prone to cause migraine headaches, and sometimes use of tryptans in migraine patients. The tryptan medications, including Imitrex and others, have also been implicated in rebound headache the phenomenon but seem to be a lot less commonly implicated than most other headache medications.

Medications like Fioricet (butalbital/acetaminophen/caffeine) are among the worst currently available headache medications that cause rebound headache.  Although I still have a few patients using Fioricet I really try to avoid starting patients on this type of drug for headache because I know that rebound headaches can be such a problem.

As a rule of thumb avoiding use of headache medications more than one or two days a week is a good idea. If you need to use headache medications almost daily you should see your physician to come up with some sort of prophylactic strategy to avoid the headaches. This may involve the use of prophylactic medication or some other behavioral approach. Sometimes in cases of migraine headache offending foods or activities can be discovered to prevent headaches.

Stay tuned for discussions of rebound hyperacidity, rhinitis medicamentosa which is the type of rebound nasal congestion from overuse of faith constricting nose sprays, rebound increase in the frequency of  herpes simplex outbreaks after stopping prophylactic daily antiviral therapy, and rebound of certain dermatologic conditions after use of potent corticosteroid therapy. Rebound phenomena in medicine seem to be common and are something to be aware of in the treatment of numerous conditions.

Leave a reply